Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 15, NWS Midland/Odessa, TX

March 27, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 27, 2017, 3:05 AM MDT for Eddy County, New Mexico. It took effect at Mar 28, 2017, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 27, 2017, 3:05 AM MDT (09:05 UTC)
In effect from
Mar 28, 2017, 6:00 AM MDT
Expired
Mar 28, 2017, 2:41 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4073 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

107 
WWUS74 KMAF 270905
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
405 AM CDT Mon Mar 27 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING IN THE GUADALUPE MOUNTAINS AND THE HIGHER
ELEVATIONS OF THE DAVIS MOUNTAINS...

.An upper level storm system will move over the region Tuesday
night and likely result in high winds in the Guadalupe Mountains,
and in the higher elevations of the Davis Mountains.

NMZ027-TXZ074-258-272100-
/O.NEW.KMAF.HW.A.0015.170328T1200Z-170329T1800Z/
Guadalupe Mountains of Eddy County-Davis/Apache Mountains Area-
Guadalupe Mountains-
Including the cities of Queen, Alpine, Fort Davis, 
Guadalupe Mountains NP, and Pine Springs
405 AM CDT Mon Mar 27 2017 /305 AM MDT Mon Mar 27 2017/

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

* TIMING...Tuesday morning through Wednesday morning. 

* WINDS...Westerly 35 to 45 mph with gusts around 65 mph.

* IMPACTS...These winds could make driving difficult for high
  profile vehicles such as campers, vans and tractor trailers.
  Airplanes flying over the Guadalupe Mountains may experience
  severe turbulence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.  Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
982 
WWUS74 KMAF 271846
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
146 PM CDT Mon Mar 27 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING IN THE GUADALUPE MOUNTAINS AND THE HIGHER
ELEVATIONS OF THE DAVIS MOUNTAINS...

.An upper level trough over the Great Basin today will approach
the region Tuesday. As it does it may produce high wind in the 
Guadalupe Mountains, and in the higher elevations of the Davis 
Mountains. As the trough passes by the wind speeds will drop off.

NMZ027-TXZ074-258-281100-
/O.CON.KMAF.HW.A.0015.170328T1200Z-170329T1800Z/
Guadalupe Mountains of Eddy County-Davis/Apache Mountains Area-
Guadalupe Mountains-
Including the cities of Queen, Alpine, Fort Davis, 
Guadalupe Mountains NP, and Pine Springs
146 PM CDT Mon Mar 27 2017 /1246 PM MDT Mon Mar 27 2017/

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

* TIMING...Tuesday morning through Wednesday morning.

* WINDS...West 35 to 45 mph with gusts around 65 mph.

* IMPACTS...These winds could make driving difficult for high 
  profile vehicles such as campers, vans and tractor trailers. 
  Airplanes flying over the Guadalupe Mountains may experience 
  severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.  Continue to monitor the latest
forecasts.

&&

$$
510 
WWUS74 KMAF 280841
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
341 AM CDT Tue Mar 28 2017

...HIGH WIND WARNING IN EFFECT FROM LATE THIS MORNING THROUGH 
EARLY THIS EVENING IN THE GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT FROM LATE THIS MORNING THROUGH EARLY
THIS EVENING FOR SOUTHEAST NEW MEXICO...THE VAN HORN AND HIGHWAY
54 CORRIDOR...THE DAVIS MOUNTAINS...AND THE MARFA PLATEAU...

.An upper level trough near the Four Corners region will move
across New Mexico today. Strong winds associated with the low will
mix into the Guadalupe Mountains today, with very windy conditions
expected in the adjacent plains and Davis Mountains. Wind speeds 
will diminish tonight as the trough moves into Texas.

NMZ027-TXZ258-290200-
/O.UPG.KMAF.HW.A.0015.170328T1200Z-170329T1800Z/
/O.NEW.KMAF.HW.W.0016.170328T1500Z-170329T0200Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
241 AM MDT Tue Mar 28 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from 9 AM this morning to 8 PM
MDT this evening. The High Wind Watch is no longer in effect. 

* TIMING...Late this morning through early this evening.

* WINDS...West 35 to 45 mph with gusts around 60 mph.

* IMPACTS...These winds could make driving difficult for high 
  profile vehicles such as campers, vans and tractor trailers. 
  Airplanes flying over the Guadalupe Mountains may experience 
  severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ074-290200-
/O.UPG.KMAF.HW.A.0015.170328T1200Z-170329T1800Z/
/O.NEW.KMAF.WI.Y.0015.170328T1500Z-170329T0200Z/
Davis/Apache Mountains Area-
Including the cities of Alpine and Fort Davis
341 AM CDT Tue Mar 28 2017

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CDT
THIS EVENING...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect from 10 AM this morning to 9 PM CDT
this evening. The High Wind Watch is no longer in effect. 

* TIMING...Late this morning through early this evening.

* WINDS...West 25 to 35 mph with gusts around 45 mph.

* IMPACTS...These winds could make driving difficult for high 
  profile vehicles such as campers, vans and tractor trailers. 
  Airplanes flying over the Guadalupe Mountains may experience 
  severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

NMZ028-029-033-034-TXZ057-080-290200-
/O.NEW.KMAF.WI.Y.0015.170328T1500Z-170329T0200Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Van Horn and Highway 54 Corridor-
Marfa Plateau-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, and Marfa
341 AM CDT Tue Mar 28 2017 /241 AM MDT Tue Mar 28 2017/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING
TO 9 PM CDT /8 PM MDT/ THIS EVENING...

The National Weather Service in Midland/Odessa has issued a Wind
Advisory, which is in effect from 10 AM CDT /9 AM MDT/ this
morning to 9 PM CDT /8 PM MDT/ this evening. 

* TIMING...Late this morning through early this evening.

* WINDS...West 25 to 35 mph with gusts around 45 mph.

* IMPACTS...These winds could make driving difficult for high
  profile vehicles such as campers, vans and tractor trailers.
  Airplanes flying over the Guadalupe Mountains may experience
  severe turbulence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 26, 11:14 PM MDT, 3 hours 51 minutes earlier.

Area forecast discussion, Mar 26, 11:14 PM MDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1214 AM CDT Mon Mar 27 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

VFR conditions will prevail at all area terminals through the
forecast period. A cold front will move south through the area
this morning, but winds are not expected to be overly strong,
and will veer around to the south after 27/21Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  82  50  75 /  10  40  60  20
Carlsbad                       52  81  48  71 /   0  10  10  20
Dryden                         59  89  59  80 /   0  20  30  10
Fort Stockton                  57  85  52  75 /   0  10  30  10
Guadalupe Pass                 53  70  42  62 /   0   0   0  10
Hobbs                          49  78  46  67 /   0  10  30  20
Marfa                          41  77  39  69 /   0   0   0  10
Midland Intl Airport           58  83  49  75 /  10  30  50  10
Odessa                         57  84  48  73 /  10  20  50  20
Wink                           52  84  48  74 /   0  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Mar 27, 2:52 AM MDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
352 AM CDT Mon Mar 27 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
352 AM CDT Mon Mar 27 2017 /252 AM MDT Mon Mar 27 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Severe thunderstorms could occur along a dryline Tuesday and Tuesday
night, but mainly over the eastern Permian Basin, and perhaps the
Stockton Plateau and Lower Trans Pecos.  Large hail, damaging winds,
frequent lightning strikes, locally heavy rainfall and an isolated
tornado are possible in these areas.

Strong winds will be possible in the Guadalupe Mountains, and in the
Davis Mountains above 6000 feet from Tuesday morning through
Wednesday morning. A High Wind Watch has been issued for both ranges
for westerly winds of 35 to 45 mph and gusts near 65 mph.

Warm, dry and windy conditions could result in critical fire weather
conditions Tuesday afternoon along and west of a Seminole to Fort
Stockton line.  A Fire Weather Watch is in effect for these areas
Tuesday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:06 AM MDTFire Weather WatchMAFAndrews, Gaines, Loving, Pecos, Ward, Winkler24 hr

Nearby

High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.